Purpose: A probable interaction between warfarin and honeybee-collected pollen is reported.
Summary: A 71-year-old Caucasian man arrived at an anticoagulation clinic for routine warfarin monitoring with an International Normalized Ratio (INR) value of 7.1 (therapeutic range, 2.0-3.0). His medical history included atrial flutter, hypertension, hyperlipidemia, diabetes mellitus, erectile dysfunction, obesity, and hypothyroidism. His medication regimen included warfarin, hydrochlorothiazide, lisinopril, levothyroxine, simvastatin, glyburide, metformin, vardenafil, aspirin, a multivitamin, and the herbal products Cataplex E2, Cataplex B, and Cyruta. The dosages of all medications and herbal products had been stable for the previous nine months, including warfarin (INR, 1.9-3.3). The patient began taking bee pollen granules (one teaspoon orally twice daily) for a perceived general health benefit one month before this clinic visit. He denied use of alcohol and tobacco, changes in dietary phytonadione intake, missed or extra doses of warfarin, any other medication changes, and acute illness and diarrhea. Warfarin was withheld, and the patient was seen at the anticoagulation clinic three days later with an INR of 3.7. Warfarin was held for a fourth day and then restarted with the weekly dose decreased by 11%. The patient continued to take bee pollen, and all INR values during the next seven months were within or near the therapeutic range. Use of the Drug Interaction Probability Scale indicated that there was a probable interaction between bee pollen and warfarin.
Conclusion: Consumption of bee pollen led to increased INR values in a patient taking warfarin.